Hail, Washington
- When
- June 9, 2:12 PM EST
- Where
- Washington County, 0.53 mi E of Pecktonville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.670, -78.040
Nickel size hail was reported near Pecktonville.
A cold front approached the area on the 9th. Ahead of the front, warm and humid air led to unstable conditions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front approached the area on the 9th. Ahead of the front, warm and humid air led to unstable conditions. The instability combined with the boundary and an upper-level disturbance to trigger showers and thunderstorms on the afternoon and evening hours of the 9th. Some thunderstorms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 2:10 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT TUE JUN 9 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE INTO THE MID-ATLANTIC REGION TODAY.
SEVERAL DISTURBANCES WILL MOVE ALONG THIS FRONTAL BOUNDARY...
KEEPING UNSETTLED CONDITIONS CAN BE EXPECTED PERIODICALLY THROUGH
THE REST OF THE WORK WEEK. HIGH PRESSURE WILL BUILD OVER THE AREA
LATER FRIDAY AND INTO SATURDAY.
&&
.NEAR TERM /TONIGHT/...
THIS EVENG WL LKLY BE VERY ACTIVE - ESPECIALLY DURG LATE AFTN AND
EARLY EVE HRS. LN HAS FORMED...IS MOVG INTO THE NWRN CWA...INTO A
HIGH CAPE ENVIRONMENT. WATCHES FOR BOTH SVR AND FLSH FLD IN EFFECT
FOR MUCH OF THE EVENING HRS. AS MENTIONED IN ERLR DSCN IM
CONCERNED ABT FLSH FLDG IN THE DC METRO ESPECIALLY GIVEN THERE
WERE WATER RESCUES THIS MRNG.
OVRNT LOWS IN MU60S XCPT L60S IN HIGHLANDS.
&&
.SHORT TERM /WEDNESDAY/...
W/ ALL THE WX THAT HAS BEEN GOING ON HV NOT SPENT A LOT OF TIME ON
THE MDLS...BUT FM WHAT I SEE..AND MMRCL GUIDNC INDICATES THAT WED
SHOULD BE THE QUIET DAY IN BTWN TDA AND THURS. WK TROF OVR AREA
TNGT WL MOVE OFF THE CST WED LVG AREA IN A SORT OF COL RGN. BEST
CHC OF CNVCTN WL BE OROGRAPHICALLY DRIVEN IN THE AFTN...PSBLY
DRIFTING E LATE WED.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THROUGH THE REST OF THE WORK WEEK...NO TIME PERIOD CAN BE RULED OUT
FOR CONVECTION...DAYTIME/OVERNIGHT/EARLY MRNG ARE ALL ELIGIBLE FOR
SUCH ACTIVITY THAT IS OCCURRING NOW OR THAT OCCURRED EARLIER THIS
MRNG. WITHOUT AN ACTUAL COLD FRONT TO SLIDE THRU THE REGION AND PUSH
OF SUBSIDENCE...THE AREA IS JUST GOING TO STAY MOIST /VERY MOIST/
AND UNSTABLE. CERTAINLY ONGOING STORMS AREN/T EXPECTED...BUT ANY
WEAK SFC BOUNDARY...LEE TROF AND LOW LEVEL VORT AXIS WILL KICK-UP
SCATTERED STORMS...LINE SEGMENTS AND OTHER CONVECTIVE ELEMENTS
DEPENDING ON THE MODE OF WHATEVER FEATURE IS BEHIND THE FORCING. AS
OF THE 12Z MODEL RUNS...THURSDAY /ALL DAY MORNING TO NIGHT/ LOOKS
ACTIVE /MUCH LIKE TODAY/. IT APPEARS THAT LINES OF ONGOING STORMS
WILL BE PUSHING ACROSS THE AREA OVERNIGHT WED NIGHT INTO EARLY
THURS...THEN POSSIBLY A BRIEF PERIOD OF RECOVERY TIME DURING THE
REMAINDER OF THE MRNG ANOTHER ROUND FOR THE AFTN/EVNG HRS. THE
NEARLY ZONAL FLOW AND LEE TROF DEVELOPING FROM THE PSEUDO-COLD
FRONTAL PASSAGE OVERNIGHT WILL KEEP THE AREA UNSTABLE ON FRIDAY FOR
YET ANOTHER POSSIBILITY FOR TSTMS ON FRIDAY AFTN. TEMPS THRU THE
EXTENDED WILL LIKELY TOP OUT IN THE M/U80S EACH DAY THRU THE END OF
THE WEEK AND INTO EARLY NEXT WEEK.
THEN THE MID LEVEL TROF DIPS DOWN INTO THE CAROLINAS THIS WEEKEND
AND WILL LIKELY KEEP THE AREA DRY INTO EARLY NEXT WEEK...EXCEPT THE
MAIN FEATURE TO MONITOR WILL BE THE SUBSEQUENT TROF AXIS THE SLIDES
DOWN THE CNTRL APLCNS INTO NEXT MONDAY. THIS FEATURE MAY BECOME A
CLOSED UPPER LOW OFF THE CAROLINA COAST AND KEEP THE AREA IN AN AREA
OF ACTIVITY /OR INACTIVITY/ FOR THE MID ATLC DEPENDING ON WHERE THIS
FEATURE SETS-UP.
&&
.AVIATION /THIS EVE THROUGH SUNDAY/...
CNVCTN LKLY AT ALL TAF SITES DURG THE 20-24Z TIMEFRAME. VERY HVY
RAINS COULD REDUCE VSBYS BRIEFLY TO LIFR LVLS. AFTR MDNGT PTCHY
DENSE FOG IS PSBL.
MORE CHANCES OF TSTMS EACH DAY THRU FRIDAY. SOME OF THIS ACTIVITY
MAY EVEN DEVELOP AND MOVE ACROSS THE REGION DURING THE OVERNIGHT HRS
/BOTH WED NIGHT AND THURS NIGHT/. OTHERWISE...VFR CONDITIONS W/
SCATTERED BANDS OF MID CLOUD DECKS. THE WEEKEND LOOKS FAIRLY QUIET
WX-WISE.
&&
.MARINE...
WINDS BLO SCA VALUES TNGT/WED. BUT TSTMS LKLY WL EFFECT THE WATERS
THIS EVENING.
SCA CONDITIONS NOT LIKELY THRU THE END OF THE WEEK...THO A COUPLE OF
PERIODS OF SLY CHANNELING ARE EXPECTED EACH AFTN ACROSS THE BAY.
OTHERWISE SCATTERED TSTMS EXPECTED WED NIGHT AND INTERMITTENTLY THRU
FRI EVNG...W/ A QUIET WEEKEND POSSIBLE AS THIS ACTIVE WX MOVES DOWN
ACROSS CAROLINAS SAT/SUN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ003>006-
009>011-013-501-502.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ021-
025>031-036>042-050>056.
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ050>055-
501>504.
MARINE...NONE.
&&
PRODUCTS...WOODY/GMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 219 PM EDT TUE JUN 9 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 101330- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 219 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE AREA. A FLASH FLOOD WATCH HAS BE ISSUED ALONG THE I-95 CORRIDOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THURSDAY. THERE MAY BE A RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-101330- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 219 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE AREA. A FLASH FLOOD WATCH HAS BE ISSUED FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THURSDAY. THERE MAY BE A RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 NE GROTTOES 38.30N 78.79W
06/08/2009 M0.75 INCH ROCKINGHAM VA PUBLIC
&&
STRONGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 237 PM EDT TUE JUN 9 2009 MDZ003-WVZ051-091915- WASHINGTON MD-MORGAN WV- 237 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND MORGAN COUNTIES... AT 237 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF HANCOCK...MOVING EAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE SHADY GROVE...PECKTONVILLE...CHERRY RUN AND BIG POOL. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. BJL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
248 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 1 E KEYSER 39.44N 78.97W
06/09/2009 M0.75 INCH ALLEGANY MD TRAINED SPOTTER
&&
STRONGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 1 WSW BERKELEY SPGS 39.62N 78.26W
06/09/2009 M0.75 INCH MORGAN WV TRAINED SPOTTER
&&
STRONGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL HEADSVILLE 39.39N 78.87W
06/09/2009 M0.75 INCH MINERAL WV TRAINED SPOTTER
&&
STRONGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL SPRINGFIELD 39.46N 78.69W
06/09/2009 M0.75 INCH HAMPSHIRE WV TRAINED SPOTTER
&&
STRONGThe Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
18 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
Nickel size hail was reported near Pecktonville.
Quarter size hail was reported near Hagerstown.
Penny size hail was reported in Hagerstown.
Penny size hail was reported near Long Meadow.
Quarter size hail was reported in Hagerstown.
Penny size hail was reported near Woodsboro.
Penny size hail was reported near Westminster.
Nickel size hail was reported near Westminster.
An tree eight inches in diameter was blown down.
Nickel size hail was reported near Butler.
Trees and large branches were down, and there were also power outages in Towson.
Golf ball size hail was reported near Chrome Hill.
Quarter size hail was reported near Jarrettsville.
Penny size hail was reported near Ridgeway.
Penny size hail was reported at the intersection of Interstate 495 and the Baltimore-Washington Parkway.
Thunderstorm wind gusts were estimated around 50 knots.
Large oak trees were down near Kent Village.
National Weather Service survey indicated that a tornado touched down near the Oak Lawn Cemetery and it continued towards Plainfield Road. The path length was about one mile and the path width was 150 yards. The tornado was an EF-0 with peak winds estimated at 70 mph.
Several trees were snapped or uprooted along the path. The tornado was also responsible for structure damage to three townhouses on Berkshire Lane.
Quarter size hail was reported near Jarrettsville.
A large tree was down at Seven Courts Drive and Bourbon Street.
A wind gust of 65 mph was measured near Crownsville.
Nickel size hail was reported near Essex.
Nickel size hail was reported near Rossville.
Winds were estimated at 50 knots.
Penny size hail was reported near Largo.
Penny size hail was reported near Magnolia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyThe tornado archive for Maryland, 2009Warnings in Maryland, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180745, 180746, 180748, 180751, 180749, 180755, 180756, 180757, 180791, 180764, 180792, 180765, 180766, 180769, 180773, 181412, 180796, 181436, 180776, 180795, 180799, 180770, 180771, 180798, 180775, 180772.